Hail, Brown
- When
- May 19, 10:40 AM CST
- Where
- Brown County, 5 mi S of Mt Sterling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.908, -90.770
A warm front lifted northward through the region during the day on May 19th. Storms developed along boundary as it lifted north.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A warm front lifted northward through the region during the day on May 19th. Storms developed along boundary as it lifted north. Then later a MCS developed over western Missouri and moved east across the state. There were several reports of damaging winds with this complex of storms through the early morning hours of May 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 1:55 AM CST, 8 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 255 AM CDT SUN MAY 19 2013 .SHORT TERM...(THROUGH WEDNESDAY) ISSUED AT 253 AM CDT SUN MAY 19 2013 ACTIVE WEATHER PATTERN EXPECTED THROUGH WEDNESDAY IN RESPONSE TO A SERIES OF SHORTWAVES MOVING ACROSS THE REGION AS AN UPPER LOW/TROF MOVES FROM THE CENTRAL PLAINS TO THE UPPER MISSISSIPPI RIVER VALLEY. SEVERAL ROUNDS OF SEVERE THUNDERSTORMS APPEAR LIKELY TO OCCUR...WITH THE POTENTIAL OF LARGE HAIL...DAMAGING WINDS AND TORNADOES. WARM FRONT IS CURRENTLY LOCATED TO OUR SOUTHWEST AND LINEAR CONVECTION FROM THE PLAINS CONTINUES TO DECAY AS IT MOVES INTO WESTERN MISSOURI. PLENTY OF LOW LEVEL STRATUS AND DEBRIS CLOUDS FROM WESTERN CONVECTION COVER THE CWA EARLY THIS MORNING. POTENTIAL FOR A WARM DAY WITH 850MB TEMPERATURES RISING ABOVE +20C...BUT RESIDUAL CLOUD COVER AND LIFTING WARM FRONT HAS ME CAUTIOUS ABOUT GOING TOO WARM. HAVE GENERALLY FORECAST HIGHS IN THE MIDDLE TO UPPER 80S...WHICH IS IN LINE WITH LATEST MOS GUIDANCE. SHORT TERM MODEL GUIDANCE CONTINUES TO SHOW ISOLATED TO SCATTERED CONVECTION DEVELOPING ALONG AND NORTH OF THE ADVANCING WARM FRONT...AND LIKELY SOME RESIDUAL BOUNDARY PUSHING EAST FROM THE DECAYING CONVECTION. 0-6KM BULK SHEAR AND CAPE OF 2000-3000 K/JG WOULD SUPPORT MULTICELL DEVELOPMENT AND THE POTENTIAL OF SOME MARGINAL SEVERE HAIL REPORTS IF INITIATION OCCURS. THINK THIS WILL MAINLY BE ALONG AND EAST OF THE MISSISSIPPI RIVER. ATTENTION WILL ONCE AGAIN TURN TO OUR WEST LATE THIS EVENING AS SEVERE CONVECTION IS EXPECTED TO DEVELOP ACROSS EASTERN KANSAS AND WESTERN MISSOURI...EVENTUALLY DEVELOPING INTO A LINE AND MOVING EAST TOWARD THE WESTERN CWA BY LATE EVENING. MAIN THREAT WITH THIS CONVECTION WOULD BE DAMAGING WIND GUSTS. LINE OF CONVECTION WILL WEAKEN AS IT MOVES FURTHER EAST TOWARD THE MISSISSIPPI RIVER BY EARLY MORNING WITH LOSS OF INSTABILITY. ATMOSPHERE SHOULD EASILY RESET FOR MONDAY...WITH THE POTENTIAL FOR A MAJOR SEVERE WEATHER OUTBREAK TO OCCUR ACROSS AT LEAST THE WESTERN HALF OF THE CWA DURING THE AFTERNOON AND EVENING HOURS. INSTABILY/SHEAR COMBINATION IS SUPPORTIVE OF SUPERCELLS WITH LARGE HAIL...DAMAGING WIND AND TORNADOES. STILL SOME UNCERTAINTY REGARDING CONVECTIVE TRENDS FOR TUESDAY AND WEDNESDAY...BUT COULD SEE TWO MORE ACTIVE DAYS GIVEN POSITION OF THE LONGWAVE TROF TO OUR NORTHWEST AND APPROACHING COLD FRONT. ONCE AGAIN...SHEAR/INSTABILITY COMBINATION SUPPORTS SUPERCELLS. COLD FRONT SHOULD FINALLY MOVE THROUGH THE CWA BY WEDNESDAY NIGHT...ENDING THE SEVERE WEATHER THREAT. CVKING .LONG TERM...(THURSDAY THROUGH SATURDAY) ISSUED AT 253 AM CDT SUN MAY 19 2013 A REINFORCING COLD FRONT WILL PROVIDE ENOUGH LIFT FOR AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY. HIGH PRESSURE RIDGE IN ITS WAKE SHOULD BRING AT LEAST A COUPLE DRY DAYS TO THE CWA FRIDAY AND SATURDAY BEFORE RETURN FLOW BRINGS INCREASED CHANCES OF THUNDERSTORMS BACK INTO THE FORECAST FOR THE LATTER HALF OF THE MEMORIAL DAY WEEKEND. TEMPERATURES WILL REMAIN SEASONAL WITH HIGHS IN THE 70S AND LOWS IN THE 50S. CVKING && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1147 PM CDT SAT MAY 18 2013 AN AREA OF STRATUS HAD REACHED KCOU AND WAS MOVING NEWD AT TAF ISSUANCE. THIS CLOUD DECK MAY PRODUCE BRIEF PDS OF MVFR CIGS AT METRO AREA TAF SITES. SCT SHOWERS MAY AFFECT THE TERMINALS TOWARDS DAYBREAK HOWEVER THE BEST PCPN CHCS WILL BE TOWARDS OR BEYOND THE END OF THE 24HR TAF PD. SELY WINDS WILL TURN SLY AND GUST TO AROUND 20 KTS DURING THE AFTN. SPECIFICS FOR KSTL...AN AREA OF STRATUS WAS MOVING NEWD TOWARDS THE TERMINAL AND MAY PRODUCE A BRIEF PD OF MVFR CIGS BEFORE 09Z HOWEVER THE OBS ACROSS THE PORTION OF THE STRATUS HEADED TOWARDS KSTL WAS GENERALLY VFR AT TAF ISSUANCE. SCT SHOWERS MAY AFFECT THE TERMINAL TOWARDS DAYBREAK HOWEVER THE BEST PCPN CHCS WILL BE TOWARDS THE END OF THE 30HR TAF PD. SELY WINDS WILL TURN SLY AND GUST TO AROUND 20 KTS DURING THE AFTN. KANOFSKY && .PRELIMINARY POINT TEMPS/POPS... SAINT LOUIS 89 74 87 67 / 30 40 50 80 QUINCY 86 67 84 66 / 30 70 50 70 COLUMBIA 87 67 83 65 / 10 60 60 80 JEFFERSON CITY 87 67 85 65 / 10 60 60 80 SALEM 86 70 87 70 / 30 30 30 60 FARMINGTON 86 69 85 68 / 20 30 30 80 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 323 AM CDT SUN MAY 19 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-201200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 323 AM CDT SUN MAY 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THERE IS A CHANCE OF THUNDERSTORMS TODAY AS A WARM FRONT LIFTS NORTHEAST ACROSS THE REGION. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY THREAT. A LINE OF THUNDERSTORMS WILL MOVE INTO CENTRAL AND NORTHEAST MISSOURI LATE THIS EVENING AND TOWARD EAST CENTRAL MISSOURI AFTER MIDNIGHT. THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LATEST MODEL DATA CONTINUES TO SUGGEST THE POTENTIAL FOR A SEVERE THUNDERSTORM OUTBREAK MONDAY AFTERNOON AND EVENING ACROSS MISSOURI. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. THUNDERSTORMS ARE LIKELY AGAIN TUESDAY AND TUESDAY NIGHT. SOME OF THESE THUNDERSTORMS MAY ALSO BECOME SEVERE. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. CVKING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 955 AM CDT SUN MAY 19 2013 MOZ041-050-191545- BOONE MO-CALLAWAY MO- 955 AM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CALLAWAY AND SOUTHEASTERN BOONE COUNTIES UNTIL 1045 AM CDT... AT 953 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE MYKEE...OR 5 MILES NORTHWEST OF HOLTS SUMMIT...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FULTON... NEW BLOOMFIELD... KINGDOM CITY... AUXVASSE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1042 AM CDT SUN MAY 19 2013 ILZ095-096-191615- ADAMS IL-BROWN IL- 1042 AM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BROWN AND SOUTHEASTERN ADAMS COUNTIES UNTIL 1115 AM CDT... AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF PAYSON...OR 12 MILES EAST OF QUINCY...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CAMP POINT... CLAYTON... GOLDEN... BUCKHORN... MOUNT STERLING... BYRD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1105 AM CDT SUN MAY 19 2013 ILZ096-097-191645- BROWN IL-PIKE IL- 1105 AM CDT SUN MAY 19 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN AND PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 1145 AM CDT... AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BARRY...OR 10 MILES WEST OF PITTSFIELD...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PITTSFIELD... BAYLIS... GRIGGSVILLE... PERRY... VERSAILLES... BYRD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1127 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 AM HAIL 4 S KELLERVILLE 39.88N 90.93W
05/19/2013 E0.70 INCH ADAMS IL TRAINED SPOTTER
HAIL OBSERVED IN SILOAM SPRINGS STATE PARK
&&
JPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT SUN MAY 19 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM HAIL MOUNT STERLING 39.98N 90.76W
05/19/2013 E0.50 INCH BROWN IL TRAINED SPOTTER
&&
JPThe Lincoln radar (KILX), 125 km away, was scanning. The volume nearest the first event began at 16:39 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449819.